Lyme disease, caused by a bacterium called Borrelia burgdorferi and transmitted by ticks is the most common vector transmitted disease in USA. Initially presenting as skin lesions called Erythema migrans (bulls-eye or target shaped lesions), it causes symptoms like body and joint pains with fever. Lyme disease can effect heart and nervous system in later stages. Accurate diagnosis of Lyme disease is tricky and controversial as lab tests are not conclusive in many instances. So, it is common for physicians to start treatment based solely on clinical symptoms, if suspicion of disease is high. Early prompt treatment is preferred in such cases even when lab tests show negative results as there is high risk of developing severe arthritis and other neurological complications if untreated.
Rather than a single antibiotic, a combined course is preferred for effective treatment. The regimen your physician gave is accurate and effective against lyme infection. Although commonly a 4 week treatment is usually effective, there is no specific time frame for the antibiotic course as the physician needs to assess the clinical symptoms and effectiveness of drugs on individual patients to decide on the duration of treatment.
Drugs prescribed to your friend are usually safe in those doses. Although Biaxin (Clarithromycin) can cause acute liver damage and elevate liver enzymes (mainly Alkaline phosphatase) in some cases, it is unlikely to cause cirrhosis. Other two drugs, ceftin (cefuroxime) and plaquenil (hydroxychloroquine) are not known to cause liver damage. Cirrhosis refers to chronic liver damage (often more than 6 months duration) and it can sometimes present with normal levels of liver enzymes. But it is highly unlikely that your friend might be having cirrhosis after taking the above prescribed drugs for 4 months. Only mildly elevated total bilirubin (1.5mg/dl) in the absence of symptoms of liver damage and other abnormal tests is not significant. Ultrasound liver is not required as of now and I advise your friend to consult her physician regarding continuing or stopping the drugs based on her clinical condition.
Hope this helps. Please do come back with any follow-up questions.